MAUDE Adverse Event Report: BIO-RAD LABORATORIES GENETIC SYSTEMS HIV-1/HIV-2 PLUS O EIA; IVD, EIA

BIO-RAD LABORATORIES GENETIC SYSTEMS HIV-1/HIV-2 PLUS O EIA; IVD, EIA
Catalog Number 25256
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Test Result (2695)
Date of Event 08/02/2019
Type of Reportable Event Serious Injury
Event or Problem Description
On september 19, 2019 bio-rad technical support received a complaint forwarded from a distribution partner about an incident that happened at customer facility.The initial complaint was for an increase in initially reactive (ir) results that did not repeat in secondary testing using the bio-rad gs hiv-1/hiv-2 plus o assay.After a preliminary investigation it was found that the ir results in question all came from one plate run on (b)(6) 2019.Further investigation into the issue revealed that the results in question were donor samples that were, due to user error, inadvertently run in null strips in rows 9-12 on the test plate.The customer's practice is to use previously tested strips that have been cleaned as null strips.Previously used strips are marked with a black line across the bottom of the strip to indicate them as null.The package insert states that the operator should "take care when assembling partial plates with coated and uncoated (null) strips, as automated systems cannot distinguish between the strips and will report results for all wells that are assigned a sample id number (even if a null strip is inadvertently placed where sample ids have been assigned)." it is likely that when these strips were read by the photometer at the end of the run the black line caused the elevated od reading and the subsequent ir result.Of the 31 samples run in null strips, 28 were ir and were retested.However, there were 3 non-reactive results on strip 12 of the plate that were not retested.Those results were erroneously accepted by the user, and the donor units were released from the donor center for use.On september 27, 2019 additional information was received that indicated that all three of the units that were released as hiv non-reactive had been transfused.Furthermore, since the customer could not determine if the slightly elevated ods in row 8 were due to the use of a null strip or an assay strip from the kit, they decided to expand their recall to include the 8 samples run in row 8 of the test plate.In total, the customer is recalling 11 donor units due to user error for improper hiv testing and will submit a biologic product deviation report.

Brand Name
GENETIC SYSTEMS HIV-1/HIV-2 PLUS O EIA
Common Device Name
IVD, EIA
Manufacturer (Section D)
BIO-RAD LABORATORIES
6565 185th ave ne
redmond WA 98052
MDR Report Key9187846
Report Number3022521-2019-00002
Device Sequence Number3146474
Product Code MZF
UDI-Device Identifier00847865001953
UDI-Public00847865001953
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
BL125030
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue Number25256
Device Lot Number102PBB-50
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2019
Initial Report FDA Received Date10/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;